Alert archive / Montana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 99, NWS Glasgow, MT

July 8, 2000Petroleum County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jul 8, 2000, 10:01 PM MDT for Petroleum County, Montana. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 8, 2000, 10:01 PM MDT (04:01 UTC)
Expired
Jul 8, 2000, 11:00 PM MDT
In force
59 min
Issued by
NWS Glasgow, MT
Area
Whole counties

County Petroleum County, MT

The radar

The Billings radar (KBLX), 143 km from the middle of the area, began a volume at 04:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 10:35 PM MDTThunderstorm Wind 61 EWinnett, MT
Jul 8, 10:35 PM MDTHail 1Winnett, MT

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 8:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.0 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2000-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2000-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
2294 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WUUS55 KGGW 090401
SVRGGW
MTC069-090500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
1001 PM MDT SAT JUL 8 2000

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PETROLEUM COUNTY IN NORTHEAST MONTANA

* UNTIL 1100 PM MDT

* AT 956 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 47 MILES NORTHWEST OF CROOKED
  CREEK CAMPGROUND TO 26 MILES WEST OF CROOKED CREEK CAMPGROUND...OR
  FROM 57 MILES SOUTHWEST OF MALTA TO 21 MILES NORTH OF WINNETT...
  MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CROOKED CREEK CAMPGROUND BY 1100 PM MDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

.END 

94

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 8:17 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 8, 8:17 PM MDT, 1 hour 44 minutes before
NORTHEAST MONTANA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
817 PM MDT SAT JUL 8 2000

...UPDATE FOR SVR WATCH COMING OUT FOR THE CWFA TONIGHT...

SUPERCELLS OVR TFX CWFA WILL CONTINUE TO MOVE INTO OUR WESTERN
ZONES. ENVIRONMENT IS PRETTY GOOD FOR CONTINUATION OF THE SUPERCELLS
OVR OUR CWFA TONIGHT. GETTING WORRIED ABOUT FLASH FLOODING WITH
THUNDERSTORMS. WILL ISSUE FLASH FLOOD WATCH FOR CENTRAL CWFA FOR
TONIGHT.

WILL REWORD THE POPS IN ZONES...AND ADD THE SVR WORDING TO THE ZONES.

TEMPS AND WINDS LOOK GOOD.

GGW TTTTT 060/083 060/083 058/083 060/087 061/091 946464/75631
GDV TTTTT 063/085 060/085 061/084 060/088 061/093 946464/75631

PROTON

In the hours before

Local storm report, Jul 8, 5:44 PM MDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE GLASGOW MT
544 PM MDT SAT JUL 8 2000

TIME (MDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0804 AM    6 NW WIBAUX               MT   1.75 INCH HAIL
07/08/00   WIBAUX
Local storm report, Jul 8, 5:54 PM MDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
544 AM MDT SAT JUL 8 2000

TIME (MDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0T804 PM    6 NW WIBAUX               MT   1.75 INCH HAIL
07/08/00   WIBAUX

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:50 PM MDTSevere Thunderstorm WarningGGWPhillips55 min
Jul 8, 8:38 PM MDTTornado WarningGGWPhillips67 min
Jul 8, 9:42 PM MDTTornado WarningGGWPhillips63 min
Jul 8, 9:55 PM MDTSevere Thunderstorm WarningGGWValley65 min
Jul 8, 10:17 PM MDTSevere Thunderstorm WarningGGWGarfield73 min
Jul 8, 10:45 PM MDTSevere Thunderstorm WarningGGWPhillips60 min
Jul 8, 11:23 PM MDTFlash Flood WarningGGWGarfield, Valley3 hr
Jul 8, 11:25 PM MDTSevere Thunderstorm WarningGGWGarfield95 min
Jul 8, 11:39 PM MDTSevere Thunderstorm WarningGGWMcCone96 min
Jul 9, 12:31 AM MDTSevere Thunderstorm WarningGGWPrairie89 min
Jul 9, 1:13 AM MDTSevere Thunderstorm WarningGGWMcCone62 min
Jul 9, 3:50 AM MDTSevere Thunderstorm WarningGGWDawson, Wibaux55 min
Jul 9, 12:23 PM MDTFlash Flood WarningGGWMcCone3 hr
Jul 9, 2:22 PM MDTSevere Thunderstorm WarningGGWPhillips53 min
Jul 9, 3:03 PM MDTSevere Thunderstorm WarningGGWPetroleum57 min
Jul 9, 3:13 PM MDTSevere Thunderstorm WarningGGWPhillips62 min
Jul 9, 3:40 PM MDTSevere Thunderstorm WarningGGWValley65 min
Jul 9, 3:56 PM MDTSevere Thunderstorm WarningGGWPetroleum64 min
Jul 9, 4:13 PM MDTFlash Flood WarningGGWPetroleum3 hr
Jul 9, 4:13 PM MDTFlash Flood WarningGGWPetroleum6 hr
Jul 9, 4:31 PM MDTSevere Thunderstorm WarningGGWGarfield59 min
Jul 9, 4:43 PM MDTSevere Thunderstorm WarningGGWValley62 min
Jul 9, 4:51 PM MDTSevere Thunderstorm WarningGGWGarfield54 min
Jul 9, 4:57 PM MDTFlash Flood WarningGGWGarfield, Valley6 hr
Jul 9, 5:36 PM MDTSevere Thunderstorm WarningGGWGarfield69 min
Jul 9, 5:49 PM MDTSevere Thunderstorm WarningGGWValley56 min

Nearby

Severe Thunderstorm Warnings in Montana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.